About 4 mos. ago I was diagnosed with PVCS by my primary care doctor. She said they were common and not to worry about them. To be safe she did and EKG and I wore a holter monitor for 24 hrs. No events; everything was good. Over the past four days I have experienced PVCS while at work along with chest tightness and shortness of breath, tingling down my right leg and was light headed. I am a teacher and several times I felt like I was going to fall over and pass out, but took a moment to refocus and moved on with the same events occurring over 4 days. Today I called a nurse advisor at the local hospital and of course she said I should come in. I know it's a liability thing more than anything and my point to her was that I know that doctors and medical staff are extremely busy and so am I and I just don't want to waste anyone's time nor my own. I told her I would call my primary doc and talk to her instead. I left a message with my primary doctor's nurse and went on with my day. I am a traveling teacher, so I drove to my next school, taught and as I was headed up the stairs and out the door, I experienced significant tightening and rapid, irregular heart rate. I decided to stop and ask the health assistant to take my blood pressure since I hadn't heard back from my doctor. My pressure was 146 and I skipped several beats. I know that 146 is not a high heart rate, but my blood pressure is typically between 100-118/68-72, so this was unusual for me. I didn't realize that she would not allow me to leave and insisted that my spouse pick me up and take me to the clinic. I almost completely skipped the clinic because my doctor was not in and I just knew they would scoot me over to ER. I was right. When I was initially checked at the hospital, my blood pressure was only 104 and I was ready to walk out, but was talked into staying. Strangely enough, the ER doctor that attended to me was the parent of one of my students. I usually refuse to see doctors who are parents of current students, but he happens to be someone I feel that I can trust; he's genuine and I feel the my information is safe with him and that he truly had my best interest in mind. He advised a cardiac CT and I agreed. Prior to the test they had to give me 3 vials of a medication to slow my heart rate, once I was in the lab, they began to do the prior set up and brought me a nitro glycerin, next thing I new a doctor was there do administer yet another dose of some drug to bring my heart rate down. It didn't work quite as well as they had hoped and I did have one pvc in the middle of the test which gave 1 image that was not clear. When I met with the ER doc, he said that the CT showed 0% calcium and he was confident that what I was experiencing were these PVCS and that if it continued next week I should call my primary doctor and that if I had severe chest pain, fever, sweating, vomiting that I should come back in.
Question 1: If I have 0% calcium in my arteries there is nothing blocking anything to cause a heart attack correct? PVCS are harmless and I should learn to ignore them...correct?
Question 2: After I left the hospital and arrived home I broke out in a sweat, washed up with a cool wash cloth and put on summer pjs. My heart continues with the abnormal and fast beating and I just don't feel right. I still feel light headed and now it's 2 a.m. and I can't sleep. I'm am just wired and also have an overwhelming feeling of wanting to cry, but I am good at keeping my emotions in check. I never have a problem falling asleep anywhere anytime. I usually need 9 hours of sleep to feel good the next day. Is this something new that comes with age that I just have to learn to ignore? Should I try to exercise my way through this?
Question 3: I also suffer from frequent migraines and as a preventative take propranonal and venaflaxine. I've been taking these meds for several years. Could these meds be causing some of this?
Question 4: I do have a seizure disorder which has been well controlled with meds. No seizure for almost 20yrs. now. I don't think this is related in any way to what I'm experiencing.
Question 5: I live in close proximity to the Mayo Clinic, should I consider a second opinion or would this be a waste of time and resources?
Question 6: These symptoms would not be related to stroke would they? Heart attacks don't scare me as much as Strokes. Since most women die from the first heart attack, I figure that would be far better than suffering a stroke. But, I don't think either of these is related to PVCS or are they?
Question 7: I take a long list of meds daily and I'm at the point of wanting to stop everything but my seizure med. and Maxalt, Ketorlac and Flexerall which help my migraines. Would it be helpful to dump the wellbutrin, propranalol, venaflaxine, prevacid, zyrtec, levothyroxine, singulair and just get my system free from all these different chemicals?
I'm feeling pretty alone and I don't want to go to doctors if this is nothing, yet I don't want to be stupid or ignorant about this either.
I recommend that you ask questions like these on the expert forum, then a doctor / cardiologist will answer you.
I can try to answer some of your questions, and maybe someone that know more cardiology than I can give better answers afterwards. This is a little like "thinking loud" for me.
You refer to 146 as both your heart rate and blood pressure. In both cases it's a bit high, probably due to anxiety from your symptoms, which immediately gives me a suspicion that you are having light panic attacks causing tachycardia (high heartrate) and PVCs (or PACs. Irregular heart rate during panic attacks is usually caused by atrial premature beats). 146 (systolic blood pressure) is just a little above what is considered "normal" at rest. If you have 146 during anxiety this is completely normal. At my stress test, at max workload, my systolic blood pressure was 215. At rest, it's 115 to 120. The same goes for heart rate. 146 is not dangerous, it's very normal during anxiety attacks and high stress levels. It work like an engine. 4000 RPM doesn't damage the engine once in a while, but you shouldn't drive at 4000 RPM all the time.
As chest pain and shortness of breath may be severe symptoms, in the setting of PVCs they are usually signs of anxiety (or that you are afraid of PVCs).
I need to get one thing cleared up, though. If you didn't have PVCs on Holter or any other ECG, how can you be sure you have PVCs? Another important point. If you had one day without PVCs, you can be quite sure the PVCs are not caused by damage to your heart. An echocardiography can rule this out completely, though.
0% calcium indicate no blockings to your coronary arteries, correct. PVCs in the setting of a structural heart without heart diseases are usually harmless. If you have PACs, those are almost always harmless.
I strongly suspect this is caused by anxiety / panic attacks, and your fear of heart disease trigger them. The anxiety release more adrenaline -> more palpitations and symptoms.
If you mean propranolol, this is a beta blocker and should not cause PVCs. Venlafaxine is an anti anxiety/anti depression med. Should not cause PVCs. Generally you should ask your doctor about drug side effects.
You can ask your primary doctor if he recommends an echocardiography or a stress test. A doctor may consider if it would be useful to capture one of your high heart rate events on an event monitor.
Atrial fibrillation can increase your risk of stroke. It seems unlikely that your events with high and irregular heart rate is atrial fibrillation, but it can be worth mentioning for your doctor. Anyway, it's generally chronic atrial fib. that increase risk of stroke.
It would be extremely wrong to answer this question. Not even doctors give medication advise without examining the patient. I would make sure, though, that your hypothyreosis is well controlled and not over-treated as high thyroxine levels may cause the symptoms you describe. Zyrtec may cause palpitations and dizziness, when I'm allergic I use Aerius instead of Zyrtec. Anyway, ask your doctor this question. And do NOT follow advice about medications you get on forums (this is very important).
It's probably a good idea to see a doctor, check your thyroid levels and most important: Get convinced that your heart is OK. This will reduce your anxiety.
Great answers above. I would add that you may need to wear an event monitor to catch one of those events you're feeling. If nothing happens during a routine ECG or a 24 hour monitor, then they're not seeing how the arrhythmia begins and stops or what the rate may be. For some people, if their rate jumps to 120, they feel like their heart is racing. For those of us with other forms of tachycardia, 180 and above feels a bit fast.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.